PayPal and Amazon checkouts available.
800-486-1237

Tinnitus Library

Ask Barry Questions on Tinnitus - May 2016

Do you have questions about tinnitus, our products or specific treatments? Ask Barry. Arches President and tinnitus authority, Barry Keate, will select the most representative questions each month for publication. All questions will receive a personal reply from Barry.

Tinnitus expert Bary Keate

Tinnitus expert, Barry Keate, answers your questions on Tinnitus Send your question to: Ask Barry

Get Free Shipping on Tinnitus Combo Pack or Starter Kit Promo Code: freeship530 Ends May 30, 2016  US orders only

Hearing Loss, Tinnitus and Valium

Dear Barry,

I've had tinnitus since December. I have a mild to moderate sensorineural hearing loss. I plan to start wearing hearing aids with a tinnitus masking feature next week. I'm also taking Valium as a treatment for tinnitus recommended by someone who had success with it. I purchased your Tinnitus Formula but did not want to start taking it due to the fact that I started to other treatments already.

My tinnitus tends to spike if I have a long day and stress is there anything I can do to reduce that tinnitus when it's spiking? I listen to piano music with headphones and TV headphones. The Valium has helped somewhat, but I still have terrible days. Hopefully the hearing aids will help. I may try NAC as you suggested. Any other suggestions?

Thanks,

Beth

Dear Beth,

I think you are doing the right things to get your tinnitus under control. I do have a couple of comments.

I’m not sure why you wouldn’t want to start with the Tinnitus Formula along with other treatments. There are no counter-indications and, to my mind, being proactive and doing everything you can raises the probability of reducing the sound level. Many physicians recommend a multi-modality treatment. If you want to know which the best treatment is, you can always start cutting back on them after tinnitus is reduced. You’ll figure out what has been working and what hasn’t.

Be very careful of Valium and other benzodiazepine drugs like it. I used Valium successfully when my tinnitus was at its worst. Some people get hooked by it though and the consequences can be pretty dramatic. You have to keep increasing the dosage over time or the problem you took it for in the first place becomes worse than before. I don’t recommend you stop using it but do want you to know the downside so this doesn’t happen to you. You should only use it for a few weeks at a time, then take a break. Please read our article on Benzodiazepine Withdrawal Syndrome.

Hearing aids with a tinnitus masker is a great way to reduce the annoyance of tinnitus.

NAC won’t help to bring the tinnitus down. It will help to protect your ears from loud noise and ototoxic medications so it doesn’t get worse. I take it every day and recommend 1,000 mg twice daily. It’s quite inexpensive and a great antioxidant.

I hope this is helpful and you’re able to bring down the sound level.

Wishing you quiet times,

Barry Keate

Static in Her Ear

Hello Barry,

I have suffered with tinnitus for over 30 yrs. resulting from an inner ear infection.  Until now I have adjusted and learned to live with the ringing. Recently, my right ear (only) has developed an intermittent, very harsh sound of static. This is very unlike any previous experience. No one, my MD or ENT specialist has an explanation or remedy.  Have you heard of this symptom?

Thank you,

Kristi W.

Dear Kristi,

You may be experiencing Middle Ear Myoclonus in which a muscle inside the middle ear is in spasm. This can create several different kinds of sounds including something like static.

There are two muscles inside the ear. They are both attached to the bones of the middle ear that conduct sound from the eardrum to the cochlea. These muscles are protective; they tighten down when loud sounds are present and mute them. But when they are in spasm, they can create annoying sounds.

If this is the case, they can sometimes be heard by someone on the outside. An observant ENT may notice the eardrum vibrating.

There are several treatments for this including a hand pressure technique, anti-anxiety medications, acupuncture and biofeedback.

Wishing you quiet times, Barry Keate

Tinnitus and Cholesterol Meds

Dear Barry,

I have been taking statins for my cholesterol. Do you think this is related to tinnitus? I only take this and nothing else. I have suffered with tinnitus for eight months but have been taking this medication for many years. I have tried everything including natural herbs nothing helps.

Pat L.

Dear Pat,

It is quite possible statin drugs have contributed to your tinnitus. Statins destroy Coenzyme Q10 (CoQ10) which is necessary for the production of energy for all cellular and biological functions in the human body. It has been found that low CoQ10 levels lead to many neurodegenerative diseases, such as tinnitus. It is possible that after years of statin usage your CoQ10 levels have been reduced to the point where tinnitus has set in.

The connection between statin drugs and CoQ10 deficiency is so convincing that in 1989 Merck, the pharmaceutical manufacturer, applied for and received a patent for a combination of statins and CoQ10. Since then, Merck has neither produced this combination nor allowed others to manufacture it. Most doctors are not aware of the connection.

Please read our article on Statin Drugs and Tinnitus: The CoQ10 Connection.

Wishing you quiet times,

Barry Keate

NOTE: Ask Barry is pleased to be able to answer your questions based upon the information we have available. Our answers to your email inquiries are not substitutes for a physician's advice nor are they reviewed by a physician. We encourage you to share any suggestions you have received from Ask Barry with your doctor.